Texas, 2021

Hail and Damaging Winds in Texas, July 11, 2021

July 11, 2021 · NWS EPZ · 5 events in 1 county or zone

A weak back door front was pushing into the Rio Grande Valley as a strong upper low moved through the Upper Midwest. Favorable wind shear and instability lead to a couple severe thunderstorms moving into west El Paso which brought hail and wind damage to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak back door front was pushing into the Rio Grande Valley as a strong upper low moved through the Upper Midwest. Favorable wind shear and instability lead to a couple severe thunderstorms moving into west El Paso which brought hail and wind damage to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 4:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 4:26 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Sun Jul 11 2021

.AVIATION...00Z TAF CYCLE
TSRA is the main concern for the first portion of the TAF cycle.
All sites are almost certain to be impacted rather directly or
indirectly, but percise timing is uncertain. Storms could have
large hail and very strong winds (Gusts >40kts). MVFR and
possible IFR (vis) are possible within any storm. Activity should
decrease by 06z though RA or -RA may persist a bit longer. Otherwise,
VFR conditions are expected with winds generally AOB 10 knots
with a few gusts to 20. Direction will be varied across TAF sites.

&&

.PREV DISCUSSION...248 PM MDT Sun Jul 11 2021...

.SYNOPSIS...
A disturbance aloft will move north to south across the area this
afternoon and evening, bringing a chance of strong to severe
storms to the Borderland. High pressure will shift westward over
California through Thursday night. Moisture at the surface and
northerly flow aloft will continue to help form thunderstorms,
especially along and west of the Continental Divide. A trough will
swing across the area on Thursday, influencing an increase of
thunderstorms chances heading into Friday and through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
By around 00Z, a convective complex of sorts seems to emerge, fueled
by the perturbation in the northerly flow moving north to south
across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and
instability (~500-1000j/kg of ML CAPE) should be enough to semi-
organize this complex, with strong gusty winds and heavy rain the
primary threats, including the El Paso and Las Cruces metro,
somewhere between 6 and 10 PM. Much of the activity should move
through by ~06Z, in cohorts with the disturbance ejecting into N
Mexico. A few lingering showers and storms will be possible,
especially near the International Border, but the severe weather
threat will likely be over, or shortly thereafter.

Through Monday at 6PM, much in the way of convective activity will
cease, with area mtns, especially the Gila, favored. Could see a few
stray storms across the CWA however, mainly across any elevated
terrain and west of the Continental Divide. Although moisture and
instability will be modest to decent, especially east, a bit of a
warm noise at ~700 mb may be partially to blame for lack of
convection. That and maybe the atmosphere being overworked from
Sunday. Temps will be in the mid 90s across the area and winds 10 to
20 mph outside of convection on Monday.

&&

.LONG TERM...Tuesday through Sunday
The period starts out relatively quiet on Tuesday, as drier air
aloft begins to filter in from the east/northeast. The Gila and
Sacramento Mountains could see an isolated shower or storm due to
orographic enhancements. Outside of the mountainous regions, dry
air aloft will suppress and inhibit the formation of storms.

An upper level high centered over southern Nevada will drift
toward the southwest over California on Tuesday. The dome of high
pressure will meander and gradually weaken over California
through at least Thursday night and into Friday. Westward movement
of the high pressure will allow for moisture from the Gulf of
Mexico to flow back into the area beginning Wednesday. As
mentioned earlier, when the high pressure moves over California,
this results in persistent northerly flow aloft over the CWA.
Northerly flow aloft and a decent surge of moisture will increase
rain chances on Wednesday. Storms will be more favorable to the
west than the east, perhaps along and west of the Continental
Divide.

Models continue to show an upper level trough racing across the
Northern Great Plains on Thursday. The trough axis will be the
focus as it swings through the area. This should help increase
shower and thunderstorm coverage across the CWA. As the trough
axis continues moving eastward on Friday, models are hinting at a
piece of energy cutting off from the main trough axis. The
uncertainty is where exactly this piece of energy sets up. Where
it sets up could make a big difference in thunderstorm chances and
coverage. For now, the POP grids for Friday-Sunday show isolated
to scattered chances areawide based on that uncertainty explained
above. Temperatures throughout the long term period will be right
at to slightly below normal for this time of year.

&&

.FIRE WEATHER...
Relatively moist conditions will continue across the area with min
RHs 20 to 30% lowlands and 30 to 50% mountains through the end of
next week. Expect daily thunderstorm activity to be confined mostly
to area mountains and west of the Continental Divide through mid
next week, with an uptick in activity most locations possible late
next week and into next weekend. Winds expected to remain light
outside of convection, but high mixing heights will foster a mix of
Good to Very Good ventilation most areas (locally Poor to Fair where
convection sets up). Threats with thunderstorms this upcoming
work week will be heavy rain and to a lesser extent gusty winds.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  93  74  95 /  50  20  20   0
Sierra Blanca           68  88  65  88 /  30  10   0   0
Las Cruces              65  91  70  93 /  60  20  30   0
Alamogordo              63  91  67  92 /  60  20  30   0
Cloudcroft              48  69  50  69 /  60  30  20  20
Truth or Consequences   66  90  69  91 /  50  40  50  30
Silver City             60  86  63  85 /  50  50  50  50
Deming                  65  93  69  94 /  50  20  30  20
Lordsburg               68  95  70  93 /  40  30  40  30
West El Paso Metro      71  94  74  96 /  60  20  20   0
Dell City               66  91  67  93 /  40   0   0   0
Fort Hancock            73  94  71  95 /  30  10   0   0
Loma Linda              65  87  67  87 /  40  10   0   0
Fabens                  73  95  73  95 /  40  10   0   0
Santa Teresa            68  92  71  93 /  60  20  20   0
White Sands HQ          66  90  72  92 /  60  20  30   0
Jornada Range           63  89  69  91 /  70  20  30   0
Hatch                   65  92  69  93 /  70  20  30  20
Columbus                67  91  72  93 /  50  20  20   0
Orogrande               65  91  69  92 /  50  20  20   0
Mayhill                 54  78  55  77 /  60  30  20  20
Mescalero               56  79  55  79 /  60  30  30  20
Timberon                53  77  54  77 /  60  30  20  10
Winston                 56  86  58  84 /  60  50  50  50
Hillsboro               62  88  66  88 /  50  40  50  30
Spaceport               64  89  67  90 /  60  30  30  20
Lake Roberts            54  87  58  85 /  50  50  60  50
Hurley                  61  88  63  88 /  50  40  50  30
Cliff                   63  94  61  94 /  40  50  50  50
Mule Creek              57  89  64  89 /  40  50  50  60
Faywood                 63  87  66  87 /  40  40  50  30
Animas                  69  94  69  93 /  50  30  30  30
Hachita                 66  92  68  93 /  50  20  30  20
Antelope Wells          67  93  69  93 /  50  20  30  20
Cloverdale              65  90  66  88 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35-Delizio/38/34
Hazardous weather outlook, Jul 11, 9:35 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1035 AM MDT Sun Jul 11 2021

NMZ401>417-TXZ418>424-121645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1035 AM MDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Severe thunderstorms are expected across the region come midday to
early afternoon across the mountains and drifting into the
lowlands into the evening and early overnight. Damaging winds and
large hail will be the primary concerns, in addition to potential
areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Typical monsoon thunderstorms expected through mid next week,
focusing on the mountains and west of the continental divide with
isolated chances across the rest of the lowlands. Isolated
instances of heavy rain and gusty winds possible. There may be an
uptick in the convective coverage the latter half of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...
Trained spotters are encouraged to submit reports of severe
weather and flooding if it occurs.

JD

In the hours before

Local storm report, Jul 11, 5:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
659 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     10 ENE WHITE SANDS      32.44N 106.34W
07/11/2021  M58 MPH          OTERO              NM   MESONET

            MESONET STATION WSM50 LC-35 NORTH.

&&

AB
Special weather statement, Jul 11, 6:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
704 PM MDT Sun Jul 11 2021

NMZ409-412-120145-
Central Tularosa Basin NM-Sierra County Lakes NM-
704 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
745 PM MDT...

At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Holloman Air Force Base
to 5 miles southeast of Spaceport America. Movement was south at 75
mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Upham, Engle, Cutter, Spaceport America and Salinas Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3305 10635 3289 10677 3287 10708 3346 10716
      3345 10644
TIME...MOT...LOC 0103Z 338DEG 67KT 3298 10621 3293 10690

GRZYWACZ
Local storm report, Jul 11, 6:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
717 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 S ORGAN               32.36N 106.60W
07/11/2021  M70 MPH          DONA ANA           NM   TRAINED SPOTTER

            MARBLE SIZED HAIL ALONG WITH TORRENTIAL
            RAIN. 1.65 INCHES MEASURED IN 10-15 MINUTES.

&&

AB
Local storm report, Jul 11, 6:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
730 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 ENE DONA ANA          32.40N 106.76W
07/11/2021  M92 MPH          DONA ANA           NM   MESONET

            MESONET STATION EW1486 TWIN PEAKS WIND
            SPEEDS ON RIDGE TOP.

&&

AB
Local storm report, Jul 11, 6:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
735 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     3 NE LAS CRUCES         32.36N 106.72W
07/11/2021  M61 MPH          DONA ANA           NM   MESONET

            MESONET STATION FW6984 LAS CRUCES.

&&

AB
Local storm report, Jul 11, 6:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
742 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     7 SW WHITE SANDS        32.32N 106.59W
07/11/2021  M76 MPH          DONA ANA           NM   MESONET

            MESONET STATION LOMN5 DRIPPING SPRINGS RAWS.

&&

AB

The radar

The El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 11, 7:00 PM MST
Where
El Paso County, Canutillo
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.920, -106.600

A tree fell on a house in Canutillo.

Hail, El Paso

When
July 11, 7:04 PM MST
Where
El Paso County, 2.72 mi ESE of Montoya
Measured
0.75 in hail
Reported by
Public
Coordinates
31.850, -106.530

Report from MPing.

Thunderstorm Wind, El Paso

When
July 11, 7:10 PM MST
Where
El Paso County, 2.24 mi SW of Montoya
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.850, -106.600

A tree was downed and blocking a road just south of Canutillo.

Thunderstorm Wind, El Paso

When
July 11, 7:15 PM MST
Where
El Paso County, 1.81 mi SW of Montoya
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.850, -106.590

Numerous reports of trees down and causing roads to be blocked across west El Paso.

Hail, El Paso

When
July 11, 7:35 PM MST
Where
El Paso County, 2.45 mi ENE of White
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.840, -106.530

Several reports of hail across west El Paso up to 1.25 inches in diameter. Sources included trained spotters, NWS Employee and public.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972295, 972293, 972298, 972301, 972294.